Email : firstname.lastname@example.org
State or Country of residence: Ohio
Quinolone taken: Levofloxacin
Reason for the Quinolone: for the flu, bronchitis
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 7 Days
How much have you recovered as of now?: 20%
How often do you relapse or cycle?: about every 4-5 months I break out with lesions
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Not much at all, infact I was diagnosed with Stevens Johnson Syndrome for the first 5 months from May 19th 2000 to September 2000. Then I was diagnosed with Behcet's Disease from September 2000 to September 2003. Then the same doctor said that he made a mistake and that he diagnosed me again with "Stevens Johnson Syndrome" from the LEVOFLOXACIN. I was being treated for Behcet's for 3 years and was given prednisone for 2 years (Steroids) and the doctor said that I was on the steroids to long and developed Osteoporosis in my spine. This was at the Veterans Hospital in Cleveland, Ohio
What has helped you in your recovery?: The only thing that has helped me is the Morphine Pump that I have implanted in my abdomen and I am on Oxycontin. The pump is (Intrathecal) which means that it is connected in my spine to the nerves that control my penis. I was burned very bad in my private area and I also had about 100-150 blisters in my mouth and down my throat.
"A Sensitive Subject" to talk about, I was feeling flu like On May 13th.2000 when I went to the Veterans Hospital emergency room in Cleveland, Ohio. When I was called by the triage nurse I told her that I was feeling pretty bad and I was first sent to get x-rays and when I returned the emergency room doctor came in and looked at the x-rays and said that I had an infection.
The doctor then asked me what do you take when you have an infection? I replied "Keflex" and that Keflex has worked for me for the past 30 years. Then the doctor told me that he was giving me something stronger (Levofloxacin) and that I would only have to take this 1x a day for 10 days. I then asked him why can't you give me Keflex? All he kept saying was that Levofloxacin was a much stronger drug and he just refused to give me Keflex, I must have asked him at least a dozen times why don't you give me Keflex I know that it works because I have a history of bad teeth and my dentist would always give me Keflex. I was really starting to get upset, but that didn't matter to him he wrote out the prescription for Levofloxacin. I was feeling so bad that took the prescription got it filled and the worst is yet to come.
After taking Levofloxacin On the 7th. day I started breaking out with blisters throughout the inside of my mouth and down my throat. As soon as I started breaking out my wife and daughter drove me back to the emergency room and I was taken to a room right away. Within 3 minutes the room was filled with doctors trying to figure out what was going on. Then all of a sudden I started to scream because my scrotum and penis started turning black with the skin starting to slough off and was burning sooooo bad that I just wanted to die.
I was then admitted, and put on a regular ward, were as I should have been put in the burn unit because I was burned pretty bad. I was then hooked up to a morphine dilaudid pump and I was also given a saline solution. Within that week of taking Levofloxacin I lost about 10lbs and wasn't eating at all. Then when I was admitted I wasn't eating at all because I was in so much pain and nothing could touch my penis, I couldn't even wear clothes that's how sensitive it was. The worst part was that I had to take care of my own burns. For the first 3 days I had pus oozing from my eyes and my penis and scrotum was bleeding and also oozing pus from all over.
After a few days my eyes started clearing up but my scrotum and penis was still bleeding with the skin sloughing off and burning like H---. I was in so much PAIN that I wanted Dr. Kervorkian to put me to sleep. After about 12 days the pain doctor came in and asked me what I wanted for the pain with a few options to choose from, he then explained to me about an epideral and I said yes (that is a morphine bag with a tube protruding from my stomach).
I was then put in intensive care for the next 7 days before I was discharged. I had spent a total of 21 days in the Hospital, and when I was released I had to have a nurse come to my house every 4 days to change the morphine pouch and check my vital signs. After 3 months of the epideral I was then admitted back in the Hospital for a morphine pump implant (August 29th 2000) for a few days.
It was about 3 months later I started to break out with lesions all over my abdomen and my legs. About every 4-5 months I still break out with lesions and my mouth still feels like a flame thrower and my penis still burns so bad that many times I lay awake at night and just cry. I haven't been able to make love to my wife for the past 4 years and probably never will my doctor says that I had burned all the nerve endings in my mouth and penis, I will have to have the morphine pump in for the rest of my life and sometimes I wish I would just go to sleep and not wake up till this burning goes away.
The emergency room doctor really ruined my life and my whole family is suffering from this. I was first diagnosed with SJS(Stevens Johnson Syndrome)for the first 5 months(May 19th.2000 to September 2000) then I was diagnosed with Behcet's Disease from September 2000 to September 2003. Mind you I was also treated for Behcet's Disease with all kinds of medicine, I was given steroids for 2 years and blew up like a balloon.
The doctor (Rheumatologist) that diagnosed and treated me for Behcet's Disease then said that he doesn't think it was Behcet's at all and in September 2003 he changed his prognosis back to "SJS". Every month I have between 3-4 Doctor appointments, I get my pump refilled every 6-7 weeks, my oxycontin every month and I developed osteoporosis from the doctor keeping me on steroids (prednisone) too long(2 years), I see my dermatologist for the lesions that pop up every 4-5 months, and my Mental Health doctor every month because I am having a terrible time trying to deal with this.
My wife comes with me most of the time because she is also having to change her life 360 degrees. I have chronic pain and that makes it almost impossible to go play ball with my 9 years old son, and I have a 22 year old daughter and a 19 year old son. I am permanently disabled and on social security, I have gone from making $45,000 - $50,000 to $21,000 on social security, which really put a burden on my family.
I am so pissed off at the V.A. for doing this to me and my family. I have been feeling useless and a burden on my family that sometimes I feel like going away and never to return to this miserable life of Pain and suffering. It is really a shame that - drugs that could cure you can also "KILL YOU"!, but what really ticks me off is that I was given these so called "MACHO ANTIBIOTICS" against my will.
When I was in the hospital with all these burns a doctor did take pictures but can not find them now, I had lost about 25lbs. in the 21 days that I had spent in the hospital.
Last Updated 4/25/04